One third of patients admitted to the hospital for cellulitis were discharged with a different diagnosis, according to a new single-center retrospective analysis. The researchers estimate that misdiagnosis of other conditions as cellulitis results in 50,000 to 130,000 unnecessary hospitalizations and from $195 million to $515 million in avoidable health costs each year.
"Our study serves as a call to arms for improving the care of patients with suspected lower extremity cellulitis," Qing Yu Weng, MD, from the Department of Dermatology at Massachusetts General Hospital, Boston, and colleagues write. The study was published online November 2 in JAMA Dermatology.
"Dermatologists need to consult on these cases because cellulitis of the lower extremity has many mimics that can make diagnosis challenging, particularly for nondermatologists," Sotonye Imadojemu, MD, and Misha Rosenbach, MD, write in an accompanying editorial.
"Objective diagnostic modalities for cellulitis, such as blood and skin cultures (including needle aspiration and biopsies) are rarely revealing, and diagnosis is usually made by medical history and physical examination alone," Dr Weng and colleagues explain.
Misdiagnosing other conditions as cellulitis also leads to higher antibiotic use; in this study, 92.3% of patients who were misdiagnosed received unnecessary antibiotics.
The investigators examined the medical records of all adult patients who were admitted to the hospital from the emergency department with a diagnosis of lower extremity cellulitis between June 2010 and December 2012. They excluded patients with an abscess, trauma, surgery, or recent intravenous antibiotics. Of the 259 patients included in the study, 30.5% had their diagnosis changed before discharge or within the following month.
Of the misdiagnosed patients, 85% did not require hospitalization, and 92% received unnecessary antibiotics. The mean hospital stay for these patients was 4.3 days (standard deviation, 3.7 days). After patients without cellulitis were discharged, 32% had a complication such as drug eruption, diarrhea, or gastrointestinal distress related to their treatment.